Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 321, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 2000, 11:49 PM CDT for Linn County, Kansas; Bates County, Missouri. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 2000, 11:49 PM CDT (04:49 UTC)
- Expired
- Oct 5, 2000, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Linn County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 12:00 AM CDT | Hail 1 | Foster, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
989
WUUS53 KEAX 050449
SVRMCI
KSC107-MOC013-050545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT WED OCT 4 2000
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LINN COUNTY IN EAST CENTRAL KANSAS
BATES COUNTY IN WEST CENTRAL MISSOURI
THIS INCLUDES THE CITY OF BUTLER
* UNTIL 1245 AM CDT
* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER AMORET...OR ABOUT 11 MILES WEST OF
BUTLER...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUTLER AT 1205 AM CDT
BALLARD AT 1220 AM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.
LAT...LON 3807 9408 3837 9408 3835 9427 3835 9443
3832 9476 3805 9479What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:00 PM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, Oct 4, 2:00 PM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 200 PM CDT WED OCT 4 2000 A LARGE SCALE SHIFT IN THE WEATHER PATTERN FROM SPLIT FLOW TO A MORE UNIFIED POLAR JET MAKES FOR A TRICKY FORECAST. MAIN CONCERNS WILL BE THE COVERAGE OF PRECIPITATION TONIGHT AND TOMORROW...AS WELL AS TEMPERATURES IN THE SHORT TERM THROUGH THE EXTENDED. SEVERAL FACTORS POINT TO WIDESPREAD STRATIFORM RAIN TONIGHT. WATER VAPOR IMAGERY INDICATES AN ACTIVE SOUTHERN BRANCH EJECTING NUMEROUS SHORTWAVE TROUGHS OUT OF THE DESERT SOUTHWEST. THESE DISTURBANCES WILL ACT TO ENHANCE THE LOW LEVEL JET TONIGHT. 305K ISENTROPIC SURFACE INDICATES GOOD UPGLIDE FOR MOST OF THE NIGHT TONIGHT. THIS COMBINED WITH MARGINALLY UNSTABLE LAPSE RATES AND 850 DEWPOINTS FROM MORNING ANALYSIS OF 13-15C COULD PRODUCE A BIT OF THUNDER AS WELL. WILL GO CATEGORICAL FOR ENTIRE AREA TONIGHT. PRECIPITATION CHANCES FOR TOMORROW A BIT TRICKIER. ISENTROPIC LIFT APPEARS TO BE NEUTRAL FOR MUCH OF THE DAY. ETA AND AVN INDICATE A DECENT AMOUNT OF FRONTOGENTIC FORCING TOMORROW AND WILL HANG MY HAT ON THAT. BEST LOW LEVEL CONVERGENCE AND MOISTURE WILL BE OVER THE SOUTHERN CWA SO WILL GO CATEGORICAL THERE WITH HIGH CHANCE TO LIKELY IN THE NORTH. TEMPERATURES...LOWS TONIGHT WILL NOT DROP MUCH FROM CURRENT READINGS SO WILL FORECAST NEAR CURRENT WET BULB TEMPS. LOW CLOUDS AND PRECIP TOMORROW SHOULD KEEP HIGHS FROM RISING MUCH MORE THAN A FEW DEGREES...SO AM LEANING MORE TOWARD AVN GUIDANCE. WINDS SHOULD KEEP BOUNDARY LAYER WELL MIXED THURSDAY NIGHT SO WILL LEAN TOWARDS WARMER NGM GUIDANCE. EXTENDED...COLDEST NIGHT WILL LIKELY BE SATURDAY NIGHT AS SURFACE HIGH PRESSURE BUILDS IN. FEEL THAT MRF IS STILL TOO COLD AND NEW AVN RUN BACKS THIS UP. USED EUROPEAN 850 TEMPS TO BASE WEEKEND HIGHS AND BROUGHT MRF MOS LOWS UP A CAT OR TWO. MONDAY AND TUESDAY WILL BEGIN THE MODIFYING TREND WITH TEMPS CLIMBING ABOUT 10 DEGREES EACH DAY. KOCH
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.